Colorado, 2017

High Wind in Colorado, November 4, 2017

November 4, 2017 · NWS PUB · 7 events in 7 counties and zones

Strong winds, gusting in excess of 75 mph at times were noted over several locations in El Paso, Pueblo and Huerfano counties during the morning of November 4th. |In addition, wind gusts between 66 mph and 76 mph were noted near Colorado Springs and Wetmore.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds, gusting in excess of 75 mph at times were noted over several locations in El Paso, Pueblo and Huerfano counties during the morning of November 4th. Some of the higher reported wind gusts included wind gusts between 59 mph and 69 mph near Walsenburg, Colorado City, Peterson Air Force Base and The Air Force Academy.|In addition, wind gusts between 66 mph and 76 mph were noted near Colorado Springs and Wetmore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 4, 2:59 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Nov 4, 2:59 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
359 AM MDT Sat Nov 4 2017

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Nov 4 2017

Main concerns for today include the potential for high winds in a
few locations and snow along the Continental Divide.

Tonight there have been some fairly strong wind gusts being reported
in and near the eastern mtns, with some locations reporting 50-60
mph.  The latest HRRR run is showing the wind gusts picking up a
little later this morning, mainly after 12Z, along the lower east
slopes of the eastern mtns, across northern El Paso county and in
western portions of southern El Paso county.  The gusts in El Paso
county in the HRRR are 60 mph or a little higher.  Will issue a High
Wind Warning for forecast zones 84 and 85 which include most of El
Paso county.  In southern El Paso county the strongest winds are
expected to be from around the I-25 corridor and west.  Southwest
Pueblo county, Huerfano county and western Las Animas counties are
also expected to see strong gusts.  At this time, it looks like
after Noon, the gusts may not be as strong and may not meet high
wind criteria.  However it will still be quite windy in most
locations west of a line from about Sugar City to La Junta to Kim.

Across the southeast plains afternoon RH values are forecast to be
between about 10 and 15 percent.  Many locations in the I-25
corridor counties will see weather conditions meet Red Flag
criteria, however the fuels are not considered to be dry and
therefore will not issue a fire weather highlight.  However, burning
is not recommended today due to the strong winds.  Temps acrs the
area will be above average today.

Precip is expected along the Continental Divide today.  The lastest
forecast model runs are indicating that is could be somewhat spotty
today over the southwest mountains, and even over the central mtns
snow amounts are not looking all that significant. Gusty winds will
lead to blowing snow over the higher mtns passes which could
cause travel problems at times.

Tonight it will still be windy over the mountain areas, and probably
along the lower east slopes of the eastern mtns.  It looks like the
snow will pick up in the central mtns tonight, and blowing snow will
likely still be a problem.  It still does not look like significant
snow will fall in the southwest mtns.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Nov 4 2017

Main meteorological concerns during the longer term include but
are not limited to pops, temperatures and gusty winds at times.

Recent computer simulations, PV/Precipitable Water analysis, and
forecast model soundings suggest that unsettled conditions will
continue over the Continental Divide from Sunday into Monday
evening(especially over portions of the central mountains), where
several inches of additional snow and blowing snow is anticipated
during this time-frame, therefore at this time will continue with
inherited Winter Weather Advisory into at least Monday. Elsewhere
across the forecast district from Sunday into Monday evening,
project basically dry conditions in combination above seasonal
temperatures and gusty winds at times during the Sunday into
Monday evening time-frame.

The potential for unsettled conditions as well as colder temperatures
is increasing across the majority of the forecast district from
later Monday night into possibly Wednesday as upper disturbances
in combination with favorable northeasterly to easterly surface
flow(driven by a 1037 MB surface high over Nebraska) impacts the
CWA. Therefore have begun trending pops up and temperatures down
to account for this possibility. As always, WFO Pueblo will
monitor the track, strength and development of this potential
incoming system closely and issue Winter Weather highlights as/if
warranted.

Then, from later Wednesday into Friday, anticipate that drier and
warmer conditions will develop over the forecast district as a
dry upper riding to zonal upper flow pattern develops across
southern Colorado.

At this time, the highest potential for gusty winds over the CWA
during the longer term should be realized from Sunday into Monday
and then again by later Friday, while warmest temperatures should
be experienced Sunday and then again by next Thursday and Friday,
with coolest reading expected to occur from Tuesday into Wednesday
morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 400 AM MDT Sat Nov 4 2017

VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS.
The main concern will be gusty westerly winds.  Gusts today at KCOS
could be 40-50 kts and around 40 kts at KPUB and KALS.  Winds will
decrease this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

High Wind Warning until 3 PM MDT this afternoon for COZ084-085.

Winter Weather Advisory from 6 PM MDT this evening to 11 AM MST
Monday for COZ058-060.

&&
Hazardous weather outlook, Nov 4, 4:20 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
520 AM MDT Sat Nov 4 2017

COZ058>089-093>099-051130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
520 AM MDT Sat Nov 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Wind gusts around 60 mph are expected over El Paso county this
morning and into the early afternoon.  In southern El Paso county,
the strongest wind gusts are expected from the Colorado Springs area
and westward.  In northern El Paso county, strong winds are expected
across all of the area. Mountain areas will continue to have wind
gusts of 55 to 65 mph today and tonight.

Gusty winds and low relative humidities this afternoon over portions
of the southeast plains, will result in an elevated fire risk.

Light snow accumulations can be expected along the Continental
Divide today and tonight, with the best chances being over the
western Mosquito and eastern Sawatch ranges.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds in excess of 55 mph at times, favoring higher terrain
locations are anticipated from Sunday into Monday.

In addition, snow and blowing is expected to continue along the
Continental Divide from Sunday into Monday with additional snow
accumulations ranging from 1 to 4 inches during this time-frame.

Then, another round of unsettled conditions, including some
accumulating snow is expected to develop over the majority of
southern Colorado from later Monday night into at least
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
likely today and tonight over the Continental Divide, and will be
possible over portions of El Paso county this morning through early
this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
November 4, 5:58 AM MST to 5:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 4, 6:09 AM MST to 5:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 4, 6:43 AM MST to 5:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
November 4, 8:12 AM MST to 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
November 4, 10:00 AM MST to 5:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
November 4, 10:00 AM MST to 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 4, 10:19 AM MST to 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725992, 725990, 725991, 725989, 725986, 725987, 725994.